Alert archive / Ohio / Freeze Watches in 2021

Freeze Watch 2, NWS Wilmington, OH

April 19, 20215 counties in Indiana; 10 counties in Ohio

NWS Wilmington, OH issued this freeze watch at Apr 19, 2021, 3:49 AM EDT for 5 counties in Indiana; 10 counties in Ohio. It took effect at Apr 21, 2021, 3:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 3:49 AM EDT (07:49 UTC)
In effect from
Apr 21, 2021, 3:00 AM EDT
Expired
Apr 19, 2021, 3:52 PM EDT
In force
Issued by
NWS Wilmington, OH

Counties Fayette County, IN, Franklin County, IN, Ripley County, IN, Union County, IN, Wayne County, IN, Auglaize County, OH, Champaign County, OH, Darke County, OH, Hardin County, OH, Logan County, OH, Mercer County, OH, Miami County, OH, Preble County, OH, Shelby County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 86 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS71 KILN 190749
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
349 AM EDT Mon Apr 19 2021

INZ050-058-059-066-073-OHZ026-034-035-042>045-051-052-060-191600-
/O.NEW.KILN.FZ.A.0002.210421T0700Z-210421T1400Z/
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Preble-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Batesville, Milan, Versailles, 
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, 
Greenville, Sidney, Bellefontaine, Marysville, Troy, Piqua, 
Tipp City, Urbana, Eaton, and Camden
349 AM EDT Mon Apr 19 2021

...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Portions of East Central and Southeast Indiana and 
  Central and West Central Ohio.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
438 
WWUS71 KILN 191403
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
1003 AM EDT Mon Apr 19 2021

INZ050-058-059-066-073-OHZ026-034-035-042>045-051-052-060-192200-
/O.CON.KILN.FZ.A.0002.210421T0700Z-210421T1400Z/
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Preble-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Batesville, Milan, Versailles, 
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, 
Greenville, Sidney, Bellefontaine, Marysville, Troy, Piqua, 
Tipp City, Urbana, Eaton, and Camden
1003 AM EDT Mon Apr 19 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Portions of East Central and Southeast Indiana and 
  Central and West Central Ohio.

* WHEN...From late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Another night of sub-freezing temperatures
  is likely Wednesday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
609 
WWUS71 KILN 191952
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
352 PM EDT Mon Apr 19 2021

INZ050-058-059-066-073-OHZ026-034-035-042>045-051-052-060-200400-
/O.UPG.KILN.FZ.A.0002.210421T0700Z-210421T1400Z/
/O.NEW.KILN.FZ.W.0004.210421T0700Z-210421T1400Z/
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Miami-Champaign-Preble-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Batesville, Milan, Versailles, 
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, 
Greenville, Sidney, Bellefontaine, Marysville, Troy, Piqua, 
Tipp City, Urbana, Eaton, and Camden
352 PM EDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of East Central and Southeast Indiana and 
  Central and West Central Ohio.

* WHEN...From 3 AM to 10 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures will also be
  possible Thursday and Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

INZ074-OHZ053-054-061>063-070>072-200400-
/O.NEW.KILN.FZ.W.0004.210421T0700Z-210421T1400Z/
Dearborn-Clark-Madison-Montgomery-Greene-Fayette OH-Butler-Warren-
Clinton-
Including the cities of Lawrenceburg, Aurora, Springfield, 
London, West Jefferson, Plain City, Dayton, Kettering, 
Beavercreek, Fairborn, Xenia, Washington Court House, Hamilton, 
Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, 
Wilmington, and Blanchester
352 PM EDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EDT WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...In Indiana, Dearborn County. In Ohio, Clark, Madison, 
  Montgomery, Greene, Fayette OH, Butler, Warren and Clinton 
  Counties.

* WHEN...From 3 AM to 10 AM EDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Sub-freezing temperatures will also be
  possible Thursday and Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this freeze watch went out at Apr 19, 1:22 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 19, 1:22 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
122 AM EDT Mon Apr 19 2021

.SYNOPSIS...
A mid level disturbance will pass just south of the region
tonight. Surface high pressure will make a brief visit to our
region on Monday, providing dry and seasonably warm
temperatures. A cold front will move south into the area Monday
night and then stall. Low pressure is forecast to track along
the front Tuesday night with much colder temperatures expected
once the low passes.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Late evening update kept some low chance of showers south of
Williamstown and put a thin area of sprinkles over southern
reaches of the CWA that didn't have a chance of rain over them.
Temperatures were running on but blended into recent
observations. Previous discussion:

Shortwave trough with the apex in northern Arkansas will flatten
and move east along the KY/TN border tonight and early Monday. A
weak low level circulation will form slightly north of it and
track eastward through Kentucky. Current shower activity south
of Indianapolis tracks SW along Ohio River and then S nearer the
Mississippi. These showers are decreasing overall, but a few may
hold together and skirt southwest of metro Cincinnati this
evening. Do not expect the radar screen to be clear tonight, but
the showers that occur with the mid level and lower level
features will reside south of the CWA.

Cloud cover will be extensive along and south of the Ohio River
tonight, with clearing expected in the northern half of the CWA
late. Lows will range from the upper 30s to the lower 40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM TUESDAY/...
A dry day is expected on Monday ahead of an advancing cold front
to our northwest. Low level winds will increase from the
west/southwest between the departing surface ridge to the east
and the aforementioned cold front to the northwest. There
should be plenty of sunshine with mainly diurnal cumulus clouds
expected. It will be seasonably warm with highs in the mid and
upper 60s.

For Monday night, models continue to differ on how far south an
advancing cold front will get into our region. The NAM advances
the front the least (furthest north, the GFS the most (furthest
south), and the CMC/ECMWF are about the same (in the middle).
This calls for a blended approach which places the front
somewhere between I-70 and the Ohio River toward Tuesday
morning. Low to mid level forcing remains well behind the front,
so we may escape without any pcpn overnight. However, clouds
will be on the increase behind frontal passage. Lows will fall
into the lower 40s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Several weather systems are expected during the long term time
period. Tuesday will start out dry. There will be a boundary
across the area during the day on Tuesday. Models are still
trying to resolve the exact location of this boundary for
Tuesday afternoon, however in general expect it to be near the
I-70 to I-71 corridor. An area of low pressure will ride up
along this boundary and some light shower activity will be
possible near and northwest of this boundary during the
afternoon hours on Tuesday. With the boundary, there will be a
range in temperatures on Tuesday and tightened up the gradient.
A few temperatures will struggle to get out of the 40s across
extreme northwestern portions of the region where there will be
extensive cloud cover. Across the lower Scioto Valley however,
expect temperatures to climb into the middle to upper 60s.

Going into Tuesday night cooler air moves into the region and
precipitation becomes more widespread. Expect some snow Tuesday
night. Snowfall accumulations will be a little tricky. While the
snow is falling in late April, it may come down at a quick
enough rate to accumulate and it will be occurring overnight.
Increased snowfall values across northwestern portions of the
forecast area and have a few locations reaching upwards of
around an inch for grassy and elevated surfaces. By Wednesday
morning several locations northwest of I-71 will drop to
freezing or lower. Breezy conditions will be expected with the
frontal boundary and after the passage of the frontal boundary.

Continued breezy conditions are expected at times on Wednesday.
A brief lull or decrease in precipitation is expected for
Wednesday morning. An upper level disturbance will work into the
region for the middle of the day and into the afternoon hours.
This will allow for cloud cover and additional precipitation.
This will also keep temperatures cooler and lowered high
temperatures. A mix of rain and snow is expected for Wednesday.

Activity decreases Wednesday evening, however a weak
disturbance will bring the chance for additional precipitation
generally late Wednesday night into Thursday morning. There is a
greater chance of this occurring south of the Ohio River.
Precipitation with this feature is expected to be light.
Thursday morning expect temperatures to drop to around freezing
or lower.

Dry conditions will move into the region by Thursday afternoon
and expect them to remain in place through the day on Friday.
Another system is expected to begin to move into the region
Friday night and remain in place through Saturday night. Expect
temperatures to be warm enough with this feature that
precipitation will be in the form of rain. Models differ on how
long precipitation will linger and therefore have smaller
precipitation chances lingering into the day on Sunday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR conditions are being observed across the Ohio Valley with some
patchy 9000 ft AGL cumulus fields moving by. VFR conditions will
persist through 1300Z along with light southwesterly winds.

After 1300Z, southwesterly winds will increase to 10-15 knots during
the day with gusts up to 20 knots ahead of an approaching cold
front. Patchy 6000-9000 ft AGL cumulus fields will likely develop
with diurnal heating before diminishing during the late afternoon.

From 0200Z-0700Z this evening, the aforementioned cold front is
likely to push across the TAF sites before stalling nearby. This
scenario would lead to winds shifting more northwesterly and some
thicker mid- to lower- level clouds developing. However, the exact
placement of the cold front is still a bit uncertain and any minor
forecast changes could lead to wind direction adjustments in the
TAFs for Monday evening/night.

OUTLOOK...MVFR/IFR ceilings and visibilities and gusts to 30 kt
possible Tuesday night into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Franks
SHORT TERM...Hickman
LONG TERM...Novak
AVIATION...Campbell
Hazardous weather outlook, Apr 18, 10:58 AM EDT, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1058 AM EDT Sun Apr 18 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-191500-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1058 AM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures will drop to near or below freezing during the middle
of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:52 PM EDTFreeze WarningILNDearborn, Fayette, Franklin, Ohio, Ripley, Switzerland and 2 more42 hr

Nearby

Freeze Watches in Ohio, 2021Freeze Watches in Indiana, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.